Valproic Acid–induced Hepatopathy: Nine New Fatalities in Germany from 1994 to 2003

Authors


Address correspondence and reprint requests to Dr. S. Koenig, University Children's Hospital Mannheim, D-68167 Mannheim, Germany. E-mail: stephan.koenig@kikli.ma.uni-heidelberg.de

Abstract

Summary: Purpose: Valproic acid (VPA) is an antiepileptic drug (AED) commonly used for generalized and focal epilepsies. We provide an update on hepatotoxic side effects in Germany between 1994 and 2003.

Methods: We mailed a questionnaire to all members of the German Section of the International League Against Epilepsy, asking for VPA-induced side effects, especially severe side effects such as hepatopathy.

Results: As a result of our questionnaire, we found 31 cases of reversible hepatotoxicity and nine cases of lethal hepatopathies in Germany from 1994 to 2003.

Conclusions: The outcome of patients with severe hepatotoxicity is better than that in the past. The risk of a VPA-induced hepatopathy is not limited to patients younger than 2 years, receiving polytherapy, or patients with congenital or acquired metabolic diseases.

Ancillary